Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 70, NWS Flagstaff, AZ

August 2, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2017, 3:37 PM MST for Coconino County, Arizona. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 3:37 PM MST (22:37 UTC)
Expired
Aug 2, 2017, 5:30 PM MST
In force
113 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:10 PM MSTFLASH FLOODLower Antelope Canyon, AZWATER FLOWING INTO LOWER ANTELOPE CANYON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WGUS55 KFGZ 022237
FFWFGZ
AZC005-030030-
/O.NEW.KFGZ.FF.W.0070.170802T2237Z-170803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
337 PM MST WED AUG 2 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 530 PM MST

* At 333 PM MST (433 PM MDT), Doppler radar indicated thunderstorms 
  producing heavy rain across the Antelope Canyon drainage, over and 
  just south of Lower Antelope Canyon. Up to a half inch of rain has 
  fallen, with additional rain likely through 4 PM MST. Flash 
  flooding is already occurring or is expected to begin shortly.

* Some locations that will experience flooding include...
  LeChee, Antelope Creek Basin, Lower and Upper Antelope Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3695 11134 3673 11127 3669 11145 3695 11145

$$
JJ
2 follow-up statements
702 
WGUS75 KFGZ 022332
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
432 PM MST WED AUG 2 2017

AZC005-030030-
/O.CON.KFGZ.FF.W.0070.000000T0000Z-170803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
432 PM MST WED AUG 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
COCONINO COUNTY...

At 429 PM MST, Doppler radar indicated moderate rainfall continued 
across the Antelope Creek basin southeast of Page. Up to one inch of 
rain has already fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
LeChee, Antelope Creek Basin, Lower and Upper Antelope Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3695 11134 3673 11127 3669 11145 3695 11145

$$

41
569 
WGUS75 KFGZ 030029
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
529 PM MST WED AUG 2 2017

AZC005-030037-
/O.EXP.KFGZ.FF.W.0070.000000T0000Z-170803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
529 PM MST WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 530 PM
MST...

The heavy rain has ended. Flood waters should be receding in the 
Antelope Canyon basin. Flooding is no longer expected to pose a 
threat.

LAT...LON 3695 11134 3673 11127 3669 11145 3695 11145

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:34 PM MST, 3 minutes earlier.

Area forecast discussion, Aug 2, 3:34 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
334 PM MST Wed Aug 2 2017

.SYNOPSIS...Active monsoon conditions will continue across
northern Arizona through Friday. A decrease in the monsoon
moisture will thunderstorm activity by this weekend and into
early next week.

&&

.DISCUSSION...Scattered showers and thunderstorms have developed
this afternoon in northern Arizona with the strongest storms
observed over western Coconino and northern Yavapai counties. So
far, activity has been less widespread than we have seen over the
past few days. Coverage and intensity of these storms is expected
to diminish after sunset with the loss of daytime heating.

The main story through the forecast period will be the intrusion
of drier air into the area. Ensembles indicate precipitable water
values this weekend and into early next week will be as low as
two standard deviations below normal. This is the result of a
trough of low pressure off the coast of California which will
increase west-southwest flow over the region advecting in the
drier air. Due to this, expect significantly less shower and
thunderstorm activity by the weekend and into early next week.
However, isolated showers and thunderstorms still cannot be ruled
out during this timeframe. As we look into the middle of next
week and beyond, long range model guidance does indicate a change
in the flow and another northward surge of monsoonal moisture
leading to increased shower and thunderstorm activity.

&&

.AVIATION...For the 00Z package...Showers and thunderstorms will
continue into the evening and overnight hours, expected to be most
numerous west of a KPGA-KFLG line. MVFR to IFR conditions in the
stronger storms...otherwise VFR conditions expected. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms each
day Thursday and Friday with areas of moderate to locally heavy
rain. Gusty winds will develop near any storms.

Saturday through Monday...Daily chances for showers and
thunderstorms are anticipated to decrease across northern Arizona.
Near normal temperatures are expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 3:44 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
344 AM MST Wed Aug 2 2017

AZZ004>018-037>040-030430-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
344 AM MST Wed Aug 2 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

High pressure building over Nevada will bring east to northeast
flow back to the area today. This will cause storm activity to
decrease north of I-40, while the southern portions of the area
stay active.

The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the west. This will bring activity into Yavapai, northern Gila
and western Coconino counties by the late afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The high pressure area begins to break down Thursday, allowing
activity to push back northward.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:18 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 1, 5:33 PM MSTFlash Flood WarningFGZYavapai4 hr
Aug 1, 7:59 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.